Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 77, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 1, 2012, 3:18 PM EDT for Stokes County, Surry County, North Carolina. It was in force for 57 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2012, 3:18 PM EDT (19:18 UTC)
- Expired
- May 1, 2012, 4:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Stokes County, NC, Surry County, NC
The radar
The Roanoke radar (KFCX), 66 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 3:20 PM EDT | HAIL 1 | 6 Sw Francisco, NC | QUARTER SIZE HAIL ON MCDANIEL ROAD JUST SOUTH OF WESTFIELD |
| May 1, 3:25 PM EDT | HAIL 1.75 | 3 Ne Pilot Mountain, NC | GOLF BALL SIZE HAIL NEAR THE INTERSECTION OF MITCHELL ROAD AND WILSON ROAD |
| May 1, 3:30 PM EDT | HAIL 0.75 | 4 Ene Pilot Mountain, NC | PENNY SIZE HAIL ON OSCAR FRYE ROAD |
| May 1, 4:00 PM EDT | HAIL 1.75 | Walnut Cove, NC | GOLF BALL SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 3:12 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -386 J/kg
- Mixed-layer LCL
- 1318 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
950
WUUS51 KRNK 011918
SVRRNK
NCC169-171-012015-
/O.NEW.KRNK.SV.W.0077.120501T1918Z-120501T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT TUE MAY 1 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
EASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
* UNTIL 415 PM EDT.
* AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR PILOT MOUNTAIN...AND MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
PILOT MOUNTAIN...
VADE MECUM...
CAPELLA...
HANGING ROCK STATE PARK...
DANBURY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.
&&
LAT...LON 3639 8058 3649 8052 3653 8036 3651 8024
3645 8003 3641 8003 3626 8010
TIME...MOT...LOC 1919Z 284DEG 21KT 3642 8044
$$4 follow-up statements
912
WWUS51 KRNK 011931
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT TUE MAY 1 2012
NCC171-011941-
/O.CAN.KRNK.SV.W.0077.000000T0000Z-120501T2015Z/
SURRY NC-
331 PM EDT TUE MAY 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SURRY COUNTY IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.
&&
LAT...LON 3635 8044 3636 8045 3643 8045 3653 8036
3651 8024 3645 8003 3641 8003 3626 8010
TIME...MOT...LOC 1931Z 288DEG 21KT 3638 8038
$$
NCC169-012015-
/O.CON.KRNK.SV.W.0077.000000T0000Z-120501T2015Z/
STOKES NC-
331 PM EDT TUE MAY 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR STOKES COUNTY...
AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CAPELLA...OR NEAR PILOT MOUNTAIN...MOVING EAST AT 25
MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
HAIL UP TO GOLF BALL SIZE HAS BEEN REPORTED AT PILOT MOUNTAIN WITH
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE
ACTION TO PROTECT LIFE AND PROPERTY.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.
&&
LAT...LON 3635 8044 3636 8045 3643 8045 3653 8036
3651 8024 3645 8003 3641 8003 3626 8010
TIME...MOT...LOC 1931Z 288DEG 21KT 3638 8038
$$090
WWUS51 KRNK 011939
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT TUE MAY 1 2012
NCC169-012015-
/O.CON.KRNK.SV.W.0077.000000T0000Z-120501T2015Z/
STOKES NC-
339 PM EDT TUE MAY 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR STOKES COUNTY...
AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CAPELLA...OR 6 MILES NORTH OF KING...MOVING EAST AT 25
MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.
&&
LAT...LON 3635 8044 3636 8045 3643 8043 3651 8024
3650 8022 3647 8012 3645 8003 3641 8003
3626 8010
TIME...MOT...LOC 1939Z 288DEG 21KT 3636 8033
$$126
WWUS51 KRNK 011958
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT TUE MAY 1 2012
NCC169-012015-
/O.CON.KRNK.SV.W.0077.000000T0000Z-120501T2015Z/
STOKES NC-
358 PM EDT TUE MAY 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHEASTERN STOKES COUNTY...
AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MEADOWS...OR NEAR WALNUT COVE...MOVING EAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.
&&
LAT...LON 3632 8032 3638 8026 3645 8011 3641 8003
3626 8010
TIME...MOT...LOC 1958Z 288DEG 21KT 3632 8020
$$096
WWUS51 KRNK 012015
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT TUE MAY 1 2012
NCC169-012025-
/O.EXP.KRNK.SV.W.0077.000000T0000Z-120501T2015Z/
STOKES NC-
415 PM EDT TUE MAY 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STOKES COUNTY
EXPIRES AT 415 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.
LAT...LON 3632 8032 3638 8026 3645 8011 3641 8003
3626 8010
TIME...MOT...LOC 1958Z 288DEG 21KT 3632 8020
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 1:42 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 1, 1:42 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 142 PM EDT TUE MAY 1 2012 .SYNOPSIS... A WARM FRONT WILL LIFT NORTH OF THE AREA TODAY...THUNDERSTORM OUTFLOW BOUNDARIES TO BE THE FOCUS FOR RENEWED SHOWERS AND STORMS TODAY AND TONIGHT. HIGH PRESSURE WILL BE CENTERED TO OUR SOUTHEAST FOR THE REMAINDER OF THE WEEK WITH A FETCH OF GULF OF MEXICO MOISTURE RIDING NORTH ALONG THE APPALACHIANS. A COLD FRONT WILL MAKE A RUN AT THE AREA LATE IN THE UPCOMING WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1208 PM EDT TUESDAY... EARLY AFTERNOON UPDATE REFLECTS LATEST TRENDS OF PRECIPITATION ON RADAR WITH LIKELY POPS NOW MENTIONED IN THE FAR WESTERN PORTIONS OF THE AREA IN ADVANCE OF AN APPROACHING CLUSTER OF SHOWERS AND STORMS. ELSEWHERE...ONLY MINOR ADJUSTMENTS TO THE EARLIER FORECAST TO REFLECT THE LATEST TRENDS OF TEMPERATURE...DEW POINT AND SKY COVER. AS OF 925 AM EDT TUESDAY... ADJUSTMENTS THIS MORNING REFLECT PRIMARILY CAPTURING A BIT MORE DETAIL IN THE ARRIVAL OF SHOWERS AND STORMS IN THE WESTERN PART OF THE FORECASTS ARE IN RELATIONSHIP TO THE ACTIVITY CURRENTLY HEADING EAST OF CENTRAL KENTUCKY AND SOUTHERN WEST VIRGINIA. FIRST SMALL CLUSTER WILL BE BETWEEN THE BLUEFIELD AND ROANOKE AREAS BETWEEN NOW AND NOON. THE NEXT...AND MORE ORGANIZED AREA...SHOULD ENTER THE FAR WEST BETWEEN 11 AM AND NOON AND THEN MAKE PROGRESS EASTWARD. OTHER ADJUSTMENTS WERE TO TWEAK HOURLY TEMPERATURE...DEW POINT...SKY COVER AND WINDS BASED UPON CURRENT OBSERVATIONS AND EXPECTED TRENDS INTO THE EARLY AFTERNOON. AS OF 715 AM EDT TUESDAY... ISSUES WITH DENSE FOG VCNTY OF ROANOKE AND LYNCHBURG ARE NO LONGER A PROBLEM PER MIXING FROM PASSAGE OF MORNING SHOWERS. DENSE FOG ADVISORY HAS BEEN CANCELLED. OVERALL FLOW PATTERN WITH INCREASING SOUTHWEST TO WEST WIND FLOW TODAY SHOULD ALSO RESULT IN QUICK DEMISE OF RESIDUAL COOL WEDGE JUST EAST OF BLUE RIDGE...AND BY AFTERNOON WILL BE AN AFTERTHOUGHT WITH AREAS CAUGHT BY THE COOL AIR YESTERDAY GETTING A TASTE OF WARMER CONDITIONS TODAY. LINE OF SHOWERS AND STORMS THAT CROSSED THE NRN CWA THIS MORNING WEAKENED AS THEY PASSED EAST OF THE MTNS. THROUGH NOON EXPECT A LULL IN ACTIVITY. CONCERN TODAY IS WHERE AFTERNOON DEVELOPMENT OF SHRA/TSRMS WILL TAKE PLACE. OUTFLOW BOUNDARY FROM THE MORNING ACTIVITY SHOULD BE ALIGNED FROM W-E ACROSS THE SOUTHERN CWA VCNTY OF THE VA/NC BORDER...AND FEEL THIS BOUNDARY WILL BE THE MAIN FOCUS FOR RENEWED DEVELOPMENT DURING THE AFTERNOON. MODEL GUIDANCE...ESP THE NAM...SUGGESTS POTENTIAL FOR SEVERE STORMS THIS AFTERNOON. MOIST SOUTHWEST FLOW WITH SURFACE DEWPOINTS IN THE L60S FROM TN/NC TO POOL ALONG THE REMNANT BOUNDARY WITH SB CAPES OF 2500 PROGGED ACROSS THE SRN CWA THIS AFTERNOON...YEILDING LIS OF M5 TO M7. MAIN SVR THREAT WOULD BE HAIL...BUT INCREASING DCAPES PER COMBINATION OF MID LEVEL DRYING IN THE WAKE OF THIS MORNINGS MCS AND VERY WARM AFTERNOON TEMPS SUGGEST POTENTIAL FOR WIND TOO. ANOTHER AREA TO WATCH WILL BE UPSTREAM DEEP CONVECTION OVER THE OH VALLEY. SHORT WAVE AND ASSOCIATED SFC TROF IS EXPECTED TO MOVE EAST RESULTING IN ORGANIZED DEEP CONVECTION ACROSS THE OH VALLEY...ANY MCS MOVING DOWNSTREAM...AND INTO OUR CWA...FOLLOWING ALONG REMANT BOUNDARY. IF THIS OCCURRS...WINDS BACKING AHEAD OF APPROACHING FEATURE WOULD RESULT IN LOCALIZED 0-3KM HELICITIES VCNTY OF OLD OUTFLOW BOUNDARY ON THE ORDER OF 150-200 M/S. TIMING OF THIS PARTICULAR FEATURE WOULD BE LATE AFTERNOON OR EVENING WITH POTENTIAL FOR DEEP CONVECTION TO LINGER OVER OUR LOCAL REGION THROUGH ABOUT MIDNIGHT. STUCK PRETTY CLOSE TO MOS TEMPS TODAY AND TONIGHT. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... AS OF 330 AM EDT TUESDAY... VERY LITTLE CHANGE IN THE WEATHER PATTERN THE SECOND HALF OF THE WORK WEEK. AN UPPER LEVEL RIDGE WILL REMAIN OVER THE SOUTHEASTERN UNITED STATES. THIS RIDGE WILL ALLOW TEMPERATURES TO WARM TO MID SUMMER LEVELS. DIURNAL HEATING AND A LEE TROUGH MAY TRIGGER AN ISOLATED PULSE THUNDERSTORM ACROSS THE MOUNTAINS DURING EACH AFTERNOON. A FEW OF THESE STORMS MAY DRIFT EAST OF THE BLUE RIDGE DURING THE EVENING HOURS. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 330 PM EDT MONDAY... MODELS KEEP BROAD UPPER RIDGE OVER THE SOUTHEAST UNITED STATES THROUGH THE PERIOD. A WEAK SHORT WAVE CROSSES THE FORECAST AREA ON SATURDAY THEN A COLD FRONT DROPS SOUTH THROUGH THE MID ATLANTIC REGION ON SUNDAY NIGHT AND MONDAY. OTHERWISE THE BAROCLINIC ZONE REMAINS WELL NORTH ACROSS THE GREAT LAKES AND NEW ENGLAND...MEANING THE FORECAST AREA STAYS WELL IN THE WARM UNSTABLE AIR UNTIL MONDAY. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH SUNDAY. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 135 PM EDT TUESDAY... BROKEN LINE OF SHOWERS AND STORMS MOVING EAST OF A KLWB-KBCB-KLNP LINE. ISOLATED IFR CONDITIONS AND SURFACE GUSTS OF 30-40 KTS UNDER THE HEAVIER CONVECTIVE CELLS...BUT OTHERWISE...VFR CONDITIONS WILL PREVAIL. ADDITIONAL DEVELOPMENT IS EXPECTED ALONG AND EAST OF A KLYH-KTNB LINE LATER THIS AFTERNOON. SCATTERED ACTIVITY WILL CONTINUE INTO THE EARLY EVENING HOURS PRIOR TO DISSIPATION. OVERNIGHT...MAINLY VFR CONDITIONS WILL PREVAIL. EXCEPTION WILL BE LOW LYING AREAS TONIGHT THAT RECEIVED PRECIPITATION TODAY. COULD SEE SOME LOCAL IFR/MVFR BR/FG. ANOTHER CONVECTIVE SYSTEM WILL BE HEADING ACROSS KY/OH LATE TONIGHT. COULD SEE SOME SCATTERED SHOWERS OR STORMS NEAR A KBLF-KLWB LINE AROUND AND AFTER 10Z...6AM WEDNESDAY. WEDNESDAY WILL BE COMPARABLE TO TODAY WITH SCATTERED COVECTION DEVELOPING BY THE EARLY AFTERNOON...ESPECIALLY OVER THE MOUNTAINS PRIOR TO PROPAGATION EASTWARD. SUMMER LIKE PATTERN IS ANTICIPATED FOR THE REMAINDER OF THE WEEK. ISOLATED TO SCATTERED SHOWERS AND STORMS ARE POSSIBLE THROUGH THE PERIOD...BUT LOCAL FLIGHT CONDITIONS SHOULD PRIMARILY BE VFR. MAIN HAZARDS WILL BE FROM THE LCL IFR VCNTY OF THE TSTMS...AND ALSO IN ASSOCIATION WITH LATE NIGHT RIVER AND VALLEY FOG IN AREAS THAT RECEIVED PRECIPITATION THE DAY BEFORE. SUB-VFR CONDITIONS FOR CIGS MAY RETURN LATE IN THE WEEKEND AS HIGH PRESSURE NOSES SOUTH ALONG THE LEE OF THE APPALACHIANS AFTER THE PASSAGE OF A BACKDOOR COLD FRONT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...DS/PM SHORT TERM...RCS LONG TERM...AMS AVIATION...DS
Hazardous weather outlook, May 1, 7:28 AM EDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 728 AM EDT TUE MAY 1 2012 VAZ011-013-014-017>020-022>024-033>035-045>047-059-WVZ042>045-021130- GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX- BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 728 AM EDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ007-009-010-012-015-016-032-043-044-058-021130- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-CARROLL-PATRICK-HENRY- PITTSYLVANIA-HALIFAX- 728 AM EDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BE SEVERE... CONTAINING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 1, 2:12 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 PM EDT TUE MAY 1 2012
VAZ044-011845-
PITTSYLVANIA VA-
212 PM EDT TUE MAY 1 2012
...A STRONG THUNDERSTORM WILL AFFECT PITTSYLVANIA COUNTY...
AT 210 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF PENHOOK...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR PITTSVILLE AROUND 220 PM...GRETNA AROUND 235
PM AND CHALK LEVEL AROUND 245 PM.
LAT...LON 3684 7917 3688 7959 3703 7958 3704 7952
3701 7948 3702 7946 3703 7948 3704 7948
3706 7917Special weather statement, May 1, 2:19 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 PM EDT TUE MAY 1 2012
VAZ017-033-011845-
FLOYD VA-FRANKLIN VA-
219 PM EDT TUE MAY 1 2012
...A STRONG THUNDERSTORM WILL AFFECT FLOYD AND FRANKLIN COUNTIES...
AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER COPPER HILL...
MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR BOONES MILL AROUND 225 PM...WIRTZ AROUND 230
PM...ROCKY MOUNT AROUND 235 PM AND WESTERN SMITH MOUNTAIN LAKE AROUND
245 PM.
LAT...LON 3697 8029 3710 8023 3712 8013 3715 8011
3709 7961 3708 7962 3706 7959 3687 7963
3686 7964Special weather statement, May 1, 2:30 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT TUE MAY 1 2012
NCZ003-011900-
SURRY NC-
230 PM EDT TUE MAY 1 2012
...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY...
AT 224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
MOUNT AIRY...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR FLAT ROCK AROUND 235 PM...ARARAT AROUND 240
PM...WOODVILLE AROUND 250 PM AND WESTFIELD AROUND 255 PM.
LAT...LON 3642 8078 3655 8079 3653 8044 3642 8044
3639 8045 3638 8045Local storm report, May 1, 2:56 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 1 E ROCKY MOUNT 37.00N 79.86W
05/01/2012 E0.50 INCH FRANKLIN VA UTILITY COMPANY
DIME SIZE HAIL AT THE ROCKY MOUNT WASTE WATER PLANT
&&
PWLocal storm report, May 1, 3:03 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TSTM WND DMG SYDNORSVILLE 36.87N 79.83W
05/01/2012 FRANKLIN VA TRAINED SPOTTER
ONE TREE DOWN ALONG ROUTE 220
&&
PWLocal storm report, May 1, 3:18 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL MOUNT AIRY 36.50N 80.61W
05/01/2012 E0.50 INCH SURRY NC TRAINED SPOTTER
DIME SIZE HAIL
&&
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 8:06 PM EDT | Special Weather Statement | RNK | Wilkes | 54 min |
| Apr 30, 8:58 PM EDT | Special Weather Statement | RNK | Watauga | 62 min |
| Apr 30, 9:51 PM EDT | Special Weather Statement | RNK | Wilkes | 39 min |
| Apr 30, 10:03 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Wilkes | 42 min |
| Apr 30, 10:49 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 56 min |
| Apr 30, 11:24 PM EDT | Special Weather Statement | RNK | Rockingham | 51 min |
| Apr 30, 11:50 PM EDT | Special Weather Statement | RNK | Stokes | 40 min |
| May 1, 12:01 AM EDT | Special Weather Statement | RNK | Stokes | 44 min |
| May 1, 2:30 PM EDT | Special Weather Statement | RNK | Surry | 30 min |
| May 1, 2:37 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 43 min |
| May 1, 3:40 PM EDT | Special Weather Statement | RNK | Wilkes | 35 min |
| May 1, 3:47 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes, Yadkin | 58 min |
| May 1, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Yadkin | 35 min |
| May 1, 5:01 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 29 min |
| May 1, 5:22 PM EDT | Special Weather Statement | RNK | Caswell | 23 min |
| May 1, 5:44 PM EDT | Special Weather Statement | RNK | Surry | 61 min |
| May 1, 6:18 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.